Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

May 26, 2021Genesee County, New York

NWS Buffalo, NY issued this special weather statement at May 26, 2021, 8:36 PM EDT for Genesee County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 8:36 PM EDT (00:36 UTC)
Expired
May 26, 2021, 9:00 PM EDT
In force
24 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 32 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS81 KBUF 270036
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
836 PM EDT Wed May 26 2021

NYZ001-002-010-011-270100-
Orleans-Genesee-Niagara-Northern Erie-
836 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...SOUTHERN ORLEANS AND GENESEE COUNTIES...

At 835 PM EDT, a strong thunderstorm was located near Akron, or 9
miles southeast of Lockport, moving east at 45 mph.

Winds to 40 mph are possible with this storm.

Locations impacted include...
Batavia, Medina, Pembroke, Akron, Byron, Middleport, Oakfield,
Shelby, Stafford, Alabama, Elba, East Bethany, Rapids, Gasport, Barre
Center, East Pembroke, Wolcottsville and Millville.

This includes Interstate 90 between exits 48A and 48.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4304 7867 4324 7861 4318 7800 4291 7802
TIME...MOT...LOC 0035Z 279DEG 37KT 4311 7852 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 26, 7:34 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 26, 7:34 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
734 PM EDT Wed May 26 2021

.SYNOPSIS...
Much cooler and drier air will pour across the eastern Great Lakes
region tonight, this behind a recently departed cold front. After a
dry day Thursday, a storm system will pass by south of our region,
spreading a cool rain over the area. The region will then dry out
for Saturday with temperatures not as cold.

&&

.NEAR TERM /THROUGH THURSDAY/...
Cold front this early evening lies across Lake Ontario to the
northern Lake Erie shoreline, with a sharp veering of the winds
to northwest behind it. Regional radars display convection
decreasing across the region, with just minimal instability
left.

For tonight, the best chance for showers and isolated thunder
threat will be across the Niagara Frontier where the approaching
cold front interacting with lake breeze boundaries may spring a
few convective cells this evening. This activity will then drift
towards the inland Southern Tier, dissipating through the mid-
overnight.

Considerable drier air behind the front will bring clearing to
the skies, while also minimizing fog potential as dewpoints
quickly drop as well.

For Thursday, a broad area of high pressure at the surface centered
over western Ontario Canada will be funneling a drier and cooler
airmass across our region. Under a fair amount of sunshine afternoon
temperatures will range through the 60s. The northwest winds will
also continue to bring a more comfortable airmass to our region with
dewpoints in the lower 40s, and even upper 30s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Some phasing of the northern and southern stream looks to occur as a
nearly closed 500 hPa low advances into the Great Lakes on Friday.
The aforementioned phasing will help produce a more potent upper
level jet streak, the right entrance of which looks to track across
northern Ohio and northern Pennsylvania. This will set up a corridor
of low level convergence and associated 850 hPa frontal zone to our
south. As a result, ascent across our area will generally be
strongest from the southern shore of Lake Ontario and southward
during the daytime on Friday. Further, ascent looks to be primarily
stratiform in nature, so all signs are pointing to a prolonged light
to moderate rainfall for all points south of Lake Ontario. The North
Country could see very little in the way of rainfall through Friday
depending on the final track of the upper level jet.

For temperatures, cold air advection overnight Thursday will drop
temperatures down into the 40s by daybreak Friday morning. Little in
the way of recovery is expected during the day as abundant cloud
cover and steady rainfall will likely offset the influence of
daytime heating. Likewise, any breaks in the cloud cover during the
day could easily result in a busted temperature forecast, though it
seems highly unlikely we will see much of the sun on Friday other
than in the North Country. As a result, for most of western New
York, the western Southern Tier, and northern Finger Lakes,
temperatures in the mid 40s to near 50 might be as high as much of
the area gets. Some slightly higher temps in the mid 50s are
possible in the North Country as drier air may allow the sun to peak
out over the area.

A drier airmass moves into the area over the weekend, though the
slowly exiting upper low Friday night and Saturday may keep a shower
or two around near the NY/PA line. Even as the dry air and the
attendant sunshine returns to much of the area, temperatures aloft
will be slow to rise. Saturday will still be well below normal in
the mid 50s and low 60s, but mark the beginning of a gradual warming
trend. Overnight lows Saturday will be in the low to mid 40s, some
upper 30s possible on the higher terrain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Temperatures will continue to recover moving into Sunday, as upper
level ridging builds over the region and keeps conditions dry. It
won't be until the start of the new week that we will even begin to
approach normal values for high temperatures. Model guidance is
indicating a weak shortwave may clip the Great Lakes Tuesday and
bring a shower or two to the area, but otherwise generally dry
conditions look set to resume/persist across the Great Lakes for the
long term.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
For the 00Z TAFS, a cold front is bearing down upon the region,
and should pass across the TAF sites through the next 6 hours.
As the front passes through the region it may spark a few
showers across KIAG/KBUF/KROC. Winds will sharply shift to NW
behind the front.

Largely VFR flight conditions will continue through the TAF
cycle, with enough low level dry air behind the front to limit
any fog formation. Dry Thursday with surface high pressure
nearby and VFR flight conditions continuing.

Outlook...

Thursday Night...VFR.

Friday...MVFR/IFR with rain likely, especially southern areas.

Saturday...Mainly VFR with a chance of showers in the Southern Tier.

Sunday and Monday...VFR.

&&

.MARINE...
Ahead of a cold front southwest winds remain steady...especially
across the Saint Lawrence River into this evening. A cold front will
drop across our region through the early overnight hours, with SW
winds shifting to NW, and ending the SCA for the Saint Lawrence, but
also bringing low end small craft conditions to the western waters
of Lake Ontario as winds freshen.

As surface high pressure slides across southern Canada tomorrow,
light winds and decreasing wave heights will be found on the waters.

A surface low will track south of the Lakes Thursday Night and
Friday, with northeast winds increasing...as well as wave
heights...with possible SCA needed for the western waters of Lake
Ontario and Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
         Thursday for LOZ043-044.
         Small Craft Advisory from 11 PM this evening to 5 AM EDT
         Thursday for LOZ042.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Fries/PP
LONG TERM...Fries/PP
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, May 26, 2:19 PM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
219 PM EDT Wed May 26 2021

NYZ005>008-010>014-085-271830-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Southern Erie-
219 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-271830-
Niagara-Orleans-Monroe-
219 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a high swim risk along the beaches of Lake Ontario
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-271830-
Wayne-
219 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a high swim risk along the beaches of Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-271830-
Chautauqua-Cattaraugus-Allegany-
219 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue this afternoon. A few storms
may contain isolated strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
219 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, May 26, 2:46 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
246 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     6 SSW FULTON            43.24N 76.46W
05/26/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON MERRITT RD IN
            GRANBY. TIME ESTIMATED BY RADAR.

1246 PM     TSTM WND DMG     PALERMO                 43.36N 76.28W
05/26/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON ROUTE 45 IN PALERMO.
            TIME ESTIMATED BY RADAR.

1253 PM     TSTM WND DMG     PARISH                  43.40N 76.13W
05/26/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND WIRES DOWN IN PARISH.

0100 PM     TSTM WND DMG     1 S ALTMAR              43.49N 76.00W
05/26/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON S. ALBION RD, IN THE
            TOWN OF ALBION.

0105 PM     TSTM WND DMG     4 ENE CENTRAL SQUARE    43.30N 76.07W
05/26/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON WHIG HILL RD, WEST
            MONROE. TIME ESTIMATED BY RADAR.

&&
Local storm report, May 26, 3:43 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
343 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     OSCEOLA                 43.50N 75.72W
05/26/2021                   LEWIS              NY   911 CALL CENTER

            TREES AND WIRES DOWN IN OSCEOLA. TIME
            ESTIMATED BY RADAR.

0121 PM     TSTM WND DMG     7 ESE OSCEOLA           43.46N 75.60W
05/26/2021                   LEWIS              NY   911 CALL CENTER

            TREES AND WIRES DOWN IN SWANCOTT MILL.

0128 PM     TSTM WND DMG     CONSTABLEVILLE          43.57N 75.43W
05/26/2021                   LEWIS              NY   911 CALL CENTER

            TREES AND WIRES DOWN ON JAMES STREET IN
            CONSTABLEVILLE. TIME ESTIMATED BY RADAR.

0132 PM     TSTM WND DMG     1 W TURIN               43.63N 75.43W
05/26/2021                   LEWIS              NY   911 CALL CENTER

            TREES AND WIRES DOWN IN WEST TURIN. TIME
            ESTIMATED BY RADAR.

0132 PM     TSTM WND DMG     1 S TURIN               43.62N 75.40W
05/26/2021                   LEWIS              NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN IN SOUTH TURIN. TIME
            ESTIMATED BY RADAR.

0132 PM     TSTM WND DMG     TURIN                   43.63N 75.41W
05/26/2021                   LEWIS              NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN IN TURIN. TIME
            ESTIMATED BY RADAR.

0135 PM     TSTM WND DMG     LYONS FALLS             43.62N 75.36W
05/26/2021                   LEWIS              NY   911 CALL CENTER

            TREES AND WIRES DOWN IN LYONS FALLS. TIME
            ESTIMATED BY RADAR.

0136 PM     TSTM WND DMG     3 E LYONS FALLS         43.62N 75.31W
05/26/2021                   LEWIS              NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, May 26, 8:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
801 PM EDT Wed May 26 2021

NYZ001-010-270030-
Niagara-Northern Erie-
801 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND NIAGARA
COUNTIES...

At 800 PM EDT, a strong thunderstorm was located near Lewiston, or 7
miles northeast of Niagara Falls, moving east at 40 mph.

Winds to 40 mph are possible with this storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Pendleton, Akron,
Lewiston, Youngstown, Middleport, Fort Niagara State Park, Sanborn,
Clarence Center, Cambria Center, Pendleton Center, Ransomville, East
Amherst, Rapids, Gasport, Wolcottsville and Model City.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4329 7907 4324 7848 4310 7847 4297 7849
      4309 7907 4311 7906 4312 7907 4314 7904
      4317 7905 4325 7906 4327 7908
TIME...MOT...LOC 0000Z 279DEG 34KT 4317 7896

Welch
Special weather statement, May 26, 8:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
836 PM EDT Wed May 26 2021

NYZ001-002-010-011-270100-
Orleans-Genesee-Niagara-Northern Erie-
836 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...SOUTHERN ORLEANS AND GENESEE COUNTIES...

At 835 PM EDT, a strong thunderstorm was located near Akron, or 9
miles southeast of Lockport, moving east at 45 mph.

Winds to 40 mph are possible with this storm.

Locations impacted include...
Batavia, Medina, Pembroke, Akron, Byron, Middleport, Oakfield,
Shelby, Stafford, Alabama, Elba, East Bethany, Rapids, Gasport, Barre
Center, East Pembroke, Wolcottsville and Millville.

This includes Interstate 90 between exits 48A and 48.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4304 7867 4324 7861 4318 7800 4291 7802
TIME...MOT...LOC 0035Z 279DEG 37KT 4311 7852

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM EDTSpecial Weather StatementBUFNiagara29 min
May 27, 3:31 AM EDTFrost AdvisoryBUFJefferson, Lewis24 hr
May 27, 4:13 PM EDTSmall Craft AdvisoryBUF52 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.